Changes to Your Nails During Chemotherapy for Breast Cancer

Fingernail and Toenail Changes During Chemotherapy for Breast Cancer

Your fingernails reveal a lot about your health. You've probably heard that changes in your nails occur with many illnesses, and you may be able to "read" how long ago you faced a severe illness or surgery based on where the ridges occur on your nails.

During chemotherapy for breast cancer, you may experience problems with the nails on your fingernails and toenails as well. Understanding the causes and symptoms of nail disorders can help you care for them, and know when you need to talk to your oncologist.

Symptoms of Nail Changes Due to Chemotherapy

woman's legs and feet on bed
Keichi Hibari/EyeEm/Getty Images

Nails may darken, turn yellow, become brittle, and crack easily. Six or more high-dose cycles of taxanes (such as Taxol or Taxotere) may cause your nails to fall off completely.

Dark or light lines (Beau's lines) may develop across the width of some of your nails. Nails may develop a concave, spoon-like shape (koilonychia).

Infections under your nails are also possible, especially if you are experiencing neutropenia due to chemotherapy (a low neutrophil count, a type of white blood cell which helps fight off bacterial infections.) 

A paronychia is a painful infection surrounding the nail on either a finger or toe. It can be caused by either bacteria or fungi and is more common in those who are immunosuppressed, such as during chemotherapy. Antibiotics or an antifungal are often prescribed, though recent studies suggest that a 2 percent povidone-iodine solution is not only effective for chemotherapy-related paronychia but reduces the need for oral medications (and hence, the risk of drug interactions.)

If your nails are becoming loose, they may become quite painful, and it will be important to avoid activities which could rip them off too soon (and too painfully.) 

Causes of Nail Changes During Breast Cancer Treatment

Because chemotherapy is very drying to your tissues, your nails can become brittle and yellow. Dry nails will break and crack easily. Koilonychia (spooning) is caused by anemia and low iron.

Beau's lines occur when you have high-dose chemotherapy and your nails temporarily stop growing. You may develop one visible line per high dose chemotherapy cycle.

Low-dose chemotherapy can cause Beau's lines as well, but these will be difficult to see without a microscope.

Some chemotherapy drugs that can cause fingernail disorders include:

Prevention of Nail Problems During Cancer Treatment

Chemotherapy-related nail problems are not totally preventable.

At some infusion centers, a nurse may give you a dish of ice water for your hands during the infusion. The principle is the same as sucking on ice chips or eating popsicles during the infusion (usually Adriamycin) and that the ice reduces the amount of chemotherapy drug delivered to your nails. 

It's thought that 20 to 30 percent of women going through chemotherapy will lose their nails during the taxane part of their regimen. A 2017 study in which participants painted their nails with a nail hydrating solution found that this significantly reduced fingernail loss during the taxane therapy.

Self-Care for Nail Changes During Cancer Treatment

woman putting oil on cuticles
Gianni Diliberto/Getty Images

Follow these tips to promote optimal self-care for your nails:

  • Use clear polish to help keep nails strong (there is some debate whether this is helpful or not).
  • Avoid artificial nails and colored polish, especially dark colors.
  • Wear gloves when washing dishes and gardening.
  • Care for nails and cuticles gently.
  • As Beau's lines grow beyond nail bed, cut them off.
  • Increase iron in your diet.
  • Cut back on or avoid caffeine.
  • Some doctors may recommend taking vitamins for hair, skin, and nails, but you should not take any vitamins without first talking with your oncologist. Some vitamin and mineral supplements could interfere with cancer treatments.
  • Wear comfortable shoes that allow adequate room for your toes.

Medical Attention for Nail Disorders Related to Cancer

If you are having nail pain or your nails appear infected or badly discolored, talk to your oncologist.

Infections can be treated with antibiotics or other medications. Keep in mind that, as with other infections during chemotherapy, organisms that might not ordinarily cause infections may do so, and infections with normally harmful bacteria can be much worse.

If you believe you may have an infection, contact your oncologist right away and don't wait until your next appointment.

Talk to your oncologist as well about any pain you are having in your fingernails and toenails and have her look at any discoloration in your nails that you note.

Additionally, at ASCO 2017 a group of researchers from the UK reported the results of a double-blind randomized study which investigated a natural plant-based balm (PolyBalm®) in the setting of chemotherapy induce nails side effects. The product significantly improved the nail toxicity that occurred during chemotherapy.

Recovery and Healing

Even if your nails disappear during chemotherapy—or become lined or discolored—your skin and nail cells will start growing again at a healthy rate when treatment ends.

New nail tissue will push the damaged nails out of the way. Some people enjoy watching this occur as it is a sign that chemotherapy is done and they are entering the recovery stages.

Fingernails grow three times faster than toenails, so allow more time to see improvements on your toes.

Sources

Capriotti, K., Capriotti, J., Pelletier, J., and K. Stewart. Chemotherapy-Associated Paronychia Treated with 2 Percent Povidone-Iodine: A Series of Cases. Cancer Management and Research. 2017. 9:225-228.

Kim, J., Ok, O., Seo, J. et al. A Prospective Randomized Controlled Trial of Hydrating Nail Solution for Prevention or Treatment of Onycholysis in Breast Cancer Patients Who Received Neoadjuvant/Adjuvant Docetaxel Chemotherapy. Breast Cancer Research and Treatment. 2017. 164(3):617-625.

Robert, C., Sibaud, V., Mateus, C. et al. Nail Toxicities Induced by Systemic Anticancer Treatments. Lancet Oncology. 2015. 16(4):e181-9.

Thomas, RJ, Williams, MMA, Mutilib, M, et al. A double blind, randomized placebo-controlled trial evaluating the ffect of a pholyphenolic rich plant-based nail bed balm on the severity of chemotherapy-induced onycholysis.

Continue Reading